In 2001 the FDA in the USA put a “black box” warning on droperidol after a series of case reports linking it with torsades de pointes. Since then there have been lot of cases of antipsychotic-related cardiac badness and it is fair to say this is something psychiatrists worry about. It would be nice to live in a world where we could do a 12-lead ECG, say “hey – the QTc is normal, so it is OK to use all these meds”…. but alas, medicine is never that simple
I thought I would take a look at the evidence, try and work out if there is a way to predict who will get toxicity, and when it is safe. What can we do in a practical sense to try and minimise the risk of cardiac toxicity. So lets get done to basics.
Firstly, which medications are associated with prolonged QTc, and how severe is this effect
Table 5: Relative Risk of Psychotropics that may have an Effect on QTc
Aripiprazole Paliperidone SSRIs(except citalopram) Reboxetine Mirtazapine MAOIs Carbamazepine Gabapentin Lamotrigine Valproate Benzodiazepines
Amisulpride Clozapine Flupenthixol Fluphenazine Olanzapine Risperidone Citalopram Moclobemide Venlafaxine Lithium Bupropion Prochlorperazine
Chlorpromazine Quetiapine Ziprasidone TCAs
Haloperidol Methadone Pimozide
IV antipsychotics Drugs or combinations used in doses exceeding recommended maximum
Trifluoperazine Zuclopenthixol Anticholinergic Drugs (e.g. Benzhexol)
So, pretty much a lot of the drugs that psychiatrists or ED docs might be prescribing in acutely agitated patients are on the list. If you are like me you cannot remember all these names with lots of Xs and Zs in them – so safe to assume anything psychiatric that is not in the left most column is potentially a problem.
It seems to be the dose, NOT the drug i.e. toxicity is dose-related – so in summary : DON’T POISON YOUR PATIENT!
OK, so if your patient is requiring some antipsychotics – you can do an ECG to check for pre-existing long QT, makes sense. But how long is too long? Does a normal QTc mean they are lower risk for the cardiotoxic effects of antipsychotics?
There seem to be many different recognised “normals”. I am just going to tell you the commonly quoted ones: 440 msec for boys and 460 msec for ladies.
Now here is the clincher – there does not seem to be a clear relationship between the QTc and the incidence of torsades or sudden cardiac death. However, the rate of TdP seems to go up significantly once your QTc is > 500 ms. The numbers are hard to pick out as it is often a retrospective diagnosis. So what should we do with a QTc once we have measured it?
- Correct the QT int. for heart rate using the “nomogram” Great review from Q J Med 2007 includes the nomogram.
- If it is normal, great – check for other risk factors.
- If it is 450 – 500 ms, I think you should consider using other agents, and you need to check other reversible risk factors are corrected if you are using antipsychotics
- Over 500 ms – where angels fear… I think all bets are off. Don’t use any potential QT stretching agents if this is the starting point!
Now, the ECG is just one risk factor for toxicity and TdP / cardiac death in Psych patients. Don’t be falsely reassured by a normal QTc on the ECG. You also need to consider the other potential players. Such as…
Any history of previous unexplained syncope. Family history of sudden death Known ischemic or structural heart disease, cardiomyopathy, CCF. Any heart irritants: pericarditis, recent severe exertion (eg, wrestling with police…)
If you give multiple agents that potentiate the QTc, then the risk increases. So think about :
– depot antipsychotics – esp. typical agents
– class 1A, 1C or 3 antiarrythmics
– tricyclics, Li+, citalopram, macrolide antibiotics
If unsure – look it up
The following things increase the risk of your heart stopping in the context of a long QTc:
hypokalemia (antipsychotics poison the K+ rectifier channel!), hypomagnesemia, hypocalcemia.
Acidosis – check the VBG, pH, lactate, BE if they have been struggling
Aside for a long QTc – there are a few other markers of potential risk on the ECG:
– any bradyarrythmia
– heart blocks / conduction delays
– frequent ectopics or escape beats
– old ischemic disease
So here is the super short ‘n sweet summary for avoiding cardiac badness when using antipsychotic agents:
1. Assess background risk: history, FHx, cardiac disease etc
2. Do the baseline ECG looking for long QTc AND other potential problems.
3. Check the electrolytes, especially K and Mg
4. Get a clear picture of other drugs that are in the system e.g..depot meds
Avoid using doses of antipsychotics outside of the usual therapeutic range. Generally speaking if you are not winning with a reasonable dose of antipsychotic, then you need to rethink the plan. Switch to other agents, block other receptors.
Avoid multiple agents which also have QTc problems. For example, adding haloperidol to droperidol doesn’t make much sense to me – pick one and give a good dose.
6. If you have given a pile of drugs – then repeat the ECG, check for signs of toxicity – long QTc etc. If there are changes – then you need to do full monitoring.
Ok, let me know your thoughts. Is this something you worry about?